Purpose of review: This study aims to examine current knowledge on the occurrence, pathophysiology, and treatment of angioedema among patients who receive angiotensin-converting enzyme inhibitors.
Recent findings: Angiotensin-converting enzyme inhibitors (ACE-I), a medication class used by an estimated 40 million people worldwide, are associated with angioedema that occurs with incidence ranging from 0.1 to 0.7%. The widespread use of ACE-I resulted in one third of all emergency department visits for angioedema. Angioedema occurs more frequently in African Americans, smokers, women, older individuals, and those with a history of drug rash, seasonal allergies, and use of immunosuppressive therapy. The pathophysiology of ACE-I-induced angioedema involves inhibition of bradykinin and substance P degradation by ACE (kininase II) leading to vasodilator and plasma extravasation. Treatment modalities include antihistamines, steroids, and epinephrine, as well as endotracheal intubation in cases of airway compromise. Patients with a history of ACE-I-induced angioedema should not be re-challenged with this class of agents, as there is a relatively high risk of recurrence.
Conclusion: ACE-I are frequently used therapeutic agents that are associated with angioedema. Their use should be avoided in high-risk individuals and early diagnosis, tracheal intubation in cases of airway compromise, and absolute avoidance of re-challenge are important.
Keywords: Angioedema; Angiotensin II; Angiotensin-converting enzyme inhibitors; Bradykinin; Hypertension.